Hail, Dakota
- When
- June 12, 4:58 PM CST to 5:00 PM CST
- Where
- Dakota County, 0.69 mi S of South Sioux City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.470, -96.420
An isolated supercell thunderstorm developed along a cold front in the very early evening fueled by up to 3000 J/kg MLCAPE and 40-45 knots of deep-layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An isolated supercell thunderstorm developed along a cold front in the very early evening fueled by up to 3000 J/kg MLCAPE and 40-45 knots of deep-layer shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 1:53 PM CST, 3 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 253 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - A few more hours of hot conditions, with an additional round of rain possible (30%) late this afternoon east of I-29. While chances are low, isolated to scattered severe thunderstorms may develop into the evening hours, with up to 2 inch hail and gusts up to 70 mph possible. - Another round of scattered light showers and thunderstorms move across the region during the late overnight hours into Thursday morning, with afternoon temperatures again in the 80s. - Near to above normal temperatures will continue, with daily highs expected to peak the upper 70s to 80s. - Confidence continues to increase in more widespread rain chances on Saturday, with periodic chances for additional rain continuing into the early parts of next week. && .DISCUSSION... Issued at 252 PM CDT Wed Jun 12 2024 While we had scattered to areas of showers and thunderstorms earlier, temperatures have had no problems rebounding back up into the mid to upper 80s across the region. This is occuring as temperatures aloft continue to exceed the 90th percentile of climatology, so with a couple hours left of sunshine, we could still see areas reach up into the lower 90s before the afternoon is over. While the earlier thunderstorms were caused by the prefrontal trough, the cold front itself is still poised to move through the area later this afternoon into the evening hours. However, the front itself does not look to create enough lift to overcome the 50-100 J/kg of convective inhibition (CIN) created by the warm-air advection aloft. So, while we would have 2000-3000 J/kg of CAPE and 45 to 50 knots of bulk shear available to any storm that is able to break through the cap, additional severe thunderstorm development appears unlikely as the cap is expected to remain in place. As we cooldown to our cross over temperatures tonight, we may see some patchy fog develop in low-lying areas and river valleys, but overall widespread fog is not currently expected. Otherwise, winds will be light and variable tonight, with overnight low temperatures largely in the 60s expected. A weak shortwave moves across the region late overnight into the morning hours, but as dewpoints drop down in the 50s and low MUCAPE values of a 100-300 J/kg, only expecting light rain before the showers exit off to our east. Above normal temperatures in the lower to upper 80s are still expected for Thursday, as the cold front largely lowered our dewpoints. Upper level ridging occurs off to our west overnight into Friday, with a surface high pressure sliding down from Canada during the early morning hours. This will keep us closer to our normal temperatures, in the lower to mid 80s. Upper level ridging breaks down throughout the day as a potent shortwave ejects onto the central plains from the rockies, with the first of many shortwaves moving across the area by Friday evening. SPC has issued a level 1 out of 5 risk for severe thunderstorms. As additional waves move overhead, periodic chances for showers and thunderstorms continue throughout the day on Saturday, before ending on Sunday morning. The pattern remains active into the beginning of next week as southwesterly flow aloft continues due to a strong upper level ridge expected to develop along the east coast. This sets us up to potentially see periodic chances for rain as numerous shortwaves move across the region, with the inverted trough from a surface low pressure system also focusing chances for rain across the region. Model solutions have simliar ideas, but do vary in their placement of warmest temperatures and highest rainfall chances, so have left the NBM in place given the uncertainties. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1248 PM CDT Wed Jun 12 2024 Scattered showers and thunderstorms are occurring across the region, and will likely continue at some capacity throughout the afternoon hours, especially for areas east of I-29. For areas along and east of highway 25, can't rule out an isolated storm or two becoming severe later this afternoon into the evening hours, with large hail and strong wind gusts being possible with the strongest storm. Otherwise, a cold front is starting to move through the area, swinging the breezy south-southwesterly winds around to become out of the north-northwest. Wind speeds sharply decrease overnight, becoming calm and variable before becoming northerly again Thursday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...APT AVIATION...APT
Hazardous Weather Outlook National Weather Service Sioux Falls SD 407 AM CDT Wed Jun 12 2024 SDZ038-050-052-053-057>060-063>065-068-130915- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme- 407 AM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible from the morning to early afternoon. A few storms may become severe with large hail up to half dollar size and damaging wind gusts up to 60 MPH being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic shower and thunderstorm chances will continue into early next week with more widespread chances possible by Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-130915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Yankton-Union- 407 AM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible mostly east of the James River throughout the day. A few storms may become severe with large hail around 2 inches in diameter and damaging wind gusts up to 70 MPH being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic shower and thunderstorm chances will continue into early next week with more widespread chances possible by Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1247 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM Tstm Wnd Dmg 4 SSE Garvin 44.16N 95.72W
06/12/2024 Murray MN Utility Company
Report of 4 power line poles that were
damaged, which took down power to
substations, resulting in a brief power
outage.
&&
ATPreliminary Local Storm Report
National Weather Service Sioux Falls SD
104 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM Rain 2 E Salem 43.72N 97.35W
06/12/2024 U2.00 Inch McCook SD Trained Spotter
Spotter reported pea sized hail and heavy
rain. They had 2 inches in their guage at
the time of the phone call at 1300.
&&
AJPPreliminary Local Storm Report
National Weather Service Sioux Falls SD
110 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Hail 4 NE Canistota 43.64N 97.23W
06/12/2024 M1.00 Inch McCook SD Trained Spotter
Spotter reported 1 inch hail.
&&
AJPPreliminary Local Storm Report
National Weather Service Sioux Falls SD
112 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM Hail 4 NE Canistota 43.64N 97.23W
06/12/2024 M1.00 Inch McCook SD Trained Spotter
Corrects previous hail report from 4 NE
Canistota. Spotter reported 1 inch hail.
&&
AJPPreliminary Local Storm Report
National Weather Service Sioux Falls SD
133 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Tstm Wnd Dmg Salem 43.73N 97.39W
06/12/2024 McCook SD Emergency Mngr
McCook county EM called to report trees down
in Salem. He also reported heavy rain with
some ponding due to drainage issues but that
it has already subsided. He also reported a
semi tipped over with injuries.
&&
AJPThe Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190926, 1190927.